Skip to main content

Double-lattice packings of convex bodies in the plane

Abstract

Mahler [7] and Fejes Tóth [2] proved that every centrally symmetric convex plane bodyK admits a packing in the plane by congruent copies ofK with density at least √3/2. In this paper we extend this result to all, not necessarily symmetric, convex plane bodies. The methods of Mahler and Fejes Tóth are constructive and produce lattice packings consisting of translates ofK. Our method is constructive as well, and it produces double-lattice packings consisting of translates ofK and translates of−K. The lower bound of √3/2 for packing densities produced here is an improvement of the bounds obtained previously in [5] and [6].

References

  1. G. Blind, Problem No. 34, Research problems,Period. Math. Hungar. 14 (1983), 309–312.

    MathSciNet  Article  Google Scholar 

  2. L. Fejes Tóth, On the densest packing of domains,Proc. Kon. Ned. Akad. Wet. 51 (1948), 189–192.

    Google Scholar 

  3. L. Fejes Tóth, Some packing and covering theorems,Acta Sci. Math. (Szeged) 12/A (1950), 62–67.

    MathSciNet  MATH  Google Scholar 

  4. L. Fejes Tóth,Lagerungen in der Ebene, auf der Kugel und im Raum, Springer-Verlag, Berlin, Göttingen, Heidelberg, 1953.

    Book  MATH  Google Scholar 

  5. W. Kuperberg, Packing convex bodies in the plane with density greater than 3/4,Geom. Dedicata 13 (1982), 149–155.

    MathSciNet  Article  MATH  Google Scholar 

  6. W. Kuperberg, On packing the plane with congruent copies of a convex body,Colloq. Math. Soc. János Bolyai 48, Intuitive Geometry, Siófok, 1985, pp. 317–329.

  7. K. Mahler, The theorem of Minkowski-Hlawka,Duke Math. J. 13 (1946), 611–621.

    MathSciNet  Article  MATH  Google Scholar 

  8. K. Reinhardt, Über die dichteste gitterförmige Lagerung kongruente Bereiche in der Ebene und eine besondere Art convexe Kurven,Abh. Math. Sem. Univ. Hamburg 10 (1934), 216–230.

    MathSciNet  Article  Google Scholar 

  9. C. A. Rogers, The closest packing of convex two-dimensional domains,Acta Math. 86 (1951), 309–321.

    MathSciNet  Article  MATH  Google Scholar 

  10. C. A. Rogers,Packing and Covering, Cambridge Tracts 54, Cambridge University Press, Cambridge, 1964.

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Kuperberg, G., Kuperberg, W. Double-lattice packings of convex bodies in the plane. Discrete Comput Geom 5, 389–397 (1990). https://doi.org/10.1007/BF02187800

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF02187800

Keywords

  • Convex Body
  • Maximum Density
  • Discrete Comput Geom
  • Affine Transformation
  • Lattice Packing